Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient says, "I've never seen this tablet before," as the nurse offers it. What should the nurse do?

  1. AGive half the tablet until the doctor visits
  2. BReassure the patient that the tablet is correct and give it
  3. CLeave the tablet on the table for the patient to take later
  4. DStop and recheck the prescription before giving it
2.Nursing fundamentalsHard

A nurse has a needlestick injury from a used needle. What is the correct first action?

  1. ALet it bleed freely, wash with soap and running water, then report it urgently
  2. BSuck the wound to remove the blood
  3. CFinish the shift and report it the next day
  4. DScrub the area hard with a brush and alcohol, then report it at the end of the shift
3.Clinical nursingMedium

A patient with heart failure has pink, frothy sputum and crackles throughout both lungs. What is happening?

  1. AUpper gastrointestinal bleeding
  2. BAcute pulmonary oedema
  3. CPneumothorax
  4. DAsthma attack
4.Clinical nursingHard

A nurse is unsure whether a prescribed dose of a high-risk drug is correct. What is the safest action?

  1. AAsk the patient whether the dose looks the same as usual and give it
  2. BGive the dose because the doctor has signed the prescription
  3. CGive half the dose as a compromise until the doctor is available
  4. DWithhold it and check with the prescriber or pharmacist first
5.Arterial blood gas interpretationMedium
pH7.357.457.42PaCO₂mmHg354530HCO₃⁻mmol/L222619uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.42, PaCO₂ 30 mmHg (4.0 kPa) and HCO₃⁻ 19 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.42PaCO₂ 30 mmHg (4.0 kPa)HCO₃⁻ 19 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.25PaCO₂mmHg354540HCO₃⁻mmol/L222617appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.25, PaCO₂ 40 mmHg (5.3 kPa), HCO₃⁻ 17 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.25PaCO₂ 40 mmHg (5.3 kPa)HCO₃⁻ 17 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 97% on room air, blood pressure 142/86 mmHg, pulse 98/min, alert, temperature 38.4 °C. What is the NEWS2 total score?

RR 18SpO₂ 97%airSBP 142HR 98AT 38.4 °C
NEWS2 =
8.Clinical assessment scoresHard
95?SBPDBPmmHgMAP = 65

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 65 mmHg. A patient’s systolic pressure is 95 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 65 mmHg?

MAP 65 mmHgSBP 95 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL25 kcal/kg/day? mL/h55 kg24 h/day

Practice exercise (made-up values, not clinical guidance). A 55 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

55 kg25 kcal/kg/day1 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%1800 mLamino acids 3.5%1800 mL108 kg24 hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A 108 kg adult receives 1800 mL of parenteral nutrition containing 20% dextrose, infused over 24 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

108 kg1800 mLdextrose 20%24 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsupraventricular tachycardia (SVT)atrial flutter, 2:1 conductionatrial fibrillationsinus tachycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1supraventricular tachycardia (SVT)
  2. 2atrial flutter, 2:1 conduction
  3. 3atrial fibrillation
  4. 4sinus tachycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows second-degree AV block type I (Wenckebach). Measure the PR interval of the last conducted beat before a non-conducted P wave (the longest PR), in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
longest PR = s
13.Prioritization & delegationMedium

Two hours after birth, the nurse finds the uterus firm but above the umbilicus and pushed to the right. What should the nurse do first?

  1. AAsk the patient to lie still for another hour
  2. BMassage the uterus firmly for ten minutes
  3. CGive a dose of oxytocin straight away
  4. DHelp the patient empty her bladder
14.Prioritization & delegationHard

A victim heavily contaminated with an industrial chemical arrives at the emergency department with stable vital signs. What should happen first?

  1. APlacing the victim in the waiting room until a doctor is free
  2. BDecontamination before the victim enters the treatment area
  3. CFull assessment inside the main department straight away
  4. DTaking the victim straight to the X-ray department
15.Infection control & patient safetyMedium

A patient has received oral radioactive iodine therapy. Which precaution is usually taken?

  1. AEncourage pregnant visitors to sit close to the patient to give emotional support
  2. BLet the patient share a bathroom with other patients
  3. CPlace the patient on droplet precautions with a surgical mask
  4. DLimit time close to the patient and handle body fluids per radiation policy
16.Infection control & patient safetyHard

A patient on contact precautions for MRSA has become withdrawn and says, “Everyone avoids me.” What is the best nursing action?

  1. AAsk the provider for a sedative to help the patient cope
  2. BKeep visits short to limit the risk of spreading MRSA
  3. CStop the precautions for a few days so the patient feels less isolated and alone
  4. DExplain why the precautions are needed and plan regular, unhurried time in the room
17.Lab values & electrolytesMedium

A patient with hyperkalemia is prescribed an oral potassium binder such as patiromer or sodium zirconium cyclosilicate. How does this drug lower potassium?

  1. AIt moves potassium into cells in the next few minutes
  2. BIt binds potassium in the gut so it leaves in the stool
  3. CIt protects the heart muscle against high potassium levels
  4. DIt stops the kidneys from absorbing water in the tubules
18.Lab values & electrolytesHard

A patient with no kidney problems and a normal ECG has a potassium of 6.2 mEq/L. The laboratory comments that the sample was hemolyzed. What is the best interpretation?

  1. AThe result may be falsely high; assess the patient and arrange a repeat sample
  2. BThe patient has kidney failure
  3. CThe potassium is certainly normal and needs no follow-up
  4. DTreat immediately with insulin and glucose without further checks

3Solutions

1.Nursing fundamentals

Answer: D · Stop and recheck the prescription before giving it

Why this is the answer

A patient questioning a medicine may be a sign of an error. The nurse holds the dose, checks the prescription and the drug and explains before giving it.

Answer

D · Stop and recheck the prescription before giving it
2.Nursing fundamentals

Answer: A · Let it bleed freely, wash with soap and running water, then report it urgently

Why this is the answer

First aid is to let the wound bleed freely without squeezing, wash it with soap and running water and cover it, without scrubbing or sucking. Reporting straight away allows a risk assessment and, if needed, post-exposure prophylaxis.

Answer

A · Let it bleed freely, wash with soap and running water, then report it urgently
3.Clinical nursing

Answer: B · Acute pulmonary oedema

Why this is the answer

Acute pulmonary oedema causes severe breathlessness, crackles and frothy sputum. Sit the patient up, give oxygen and call urgently for medical help; diuretics are commonly given.

Answer

B · Acute pulmonary oedema
4.Clinical nursing

Answer: D · Withhold it and check with the prescriber or pharmacist first

Why this is the answer

Nurses must understand any drug they administer. If a dose seems wrong, they should check with the prescriber or pharmacist and document the action.

Answer

D · Withhold it and check with the prescriber or pharmacist first
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.42: within 7.35–7.45
PaCO₂ 30 mmHg: low (35–45)
HCO₃⁻ 19 mmol/L: low (22–26)

Compensation

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·17 + 8 = 33.5 → 31.5–35.5 mmHg

Compare

measured: 40 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: NEWS2 = 2

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 97% → 0
on air → 0
SBP 142 mmHg → 0
HR 98/min → 1
alert (A) → 0
T 38.4 °C → 1

Add

NEWS2 = 0 + 0 + 0 + 0 + 1 + 0 + 1 = 2

Answer

NEWS2 = 2
8.Clinical assessment scores

Answer: DBP = 50 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·65 − 95)/2 = 100/2 = 50 mmHg

Answer

DBP = 50 mmHg
9.Enteral & parenteral nutrition calculations

Answer: R = 57 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·55 = 1375 kcal/day

Daily volume

V = 1375/1 = 1375 mL/day

Pump rate

R = 1375/24 = 57.29 ≈ 57 mL/h

Answer

R = 57 mL/h
10.Enteral & parenteral nutrition calculations

Answer: GIR = 2.31 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose in the bag

20·1800/100 = 360 g = 360 000 mg

Minutes of infusion

24·60 = 1440 min

Glucose infusion rate

GIR = 360 000/(108·1440) = 2.315 ≈ 2.31 mg/kg/min

Answer

GIR = 2.31 mg/kg/min
11.ECG rhythm strip interpretation

Answer: supraventricular tachycardia (SVT)

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC. Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Five steps

1. Rate: R–R = 9 small boxes, 1500 ÷ 9 ≈ 167 per minute.
2. Rhythm: regular, every R–R is 0.36 s.
3. P waves: none visible; at this rate they are hidden in the QRS complexes or the T waves.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s), so the rhythm starts above the ventricles.

Interpretation

supraventricular tachycardia (SVT)

Answer

supraventricular tachycardia (SVT)
12.ECG rhythm strip interpretation

Answer: longest PR = 0.28 s

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

March out the P waves

P–P = 0.92 s, regular; one P wave in every 3 is not conducted

PR in each group

PR₁ = 0.16 s, PR₂ = 0.28 s

Answer

longest PR = 0.28 s

The biggest step in PR comes between the first and second beats of a group; later steps are smaller, which is why the R–R intervals shorten before the pause.

13.Prioritization & delegation

Answer: D · Help the patient empty her bladder

Why this is the answer

A uterus that is high and displaced to one side usually means a full bladder. A full bladder stops the uterus contracting well, so the nurse helps the patient void and reassesses.

Answer

D · Help the patient empty her bladder
14.Prioritization & delegation

Answer: B · Decontamination before the victim enters the treatment area

Why this is the answer

A stable, contaminated victim is decontaminated before entering the department, to protect staff, other patients and the victim. Life-saving care may come first only if the victim is unstable.

Answer

B · Decontamination before the victim enters the treatment area
15.Infection control & patient safety

Answer: D · Limit time close to the patient and handle body fluids per radiation policy

Why this is the answer

Radioactive iodine is excreted in urine, sweat and saliva, so the patient is usually in a private room with their own bathroom. Staff limit time near them, use distance and follow policy for body fluids and waste.

Answer

D · Limit time close to the patient and handle body fluids per radiation policy
16.Infection control & patient safety

Answer: D · Explain why the precautions are needed and plan regular, unhurried time in the room

Why this is the answer

Isolation can cause loneliness, anxiety and depression, and patients in isolation may get less contact with staff. The nurse explains the reason for the precautions, spends planned time with the patient and supports visits from people who follow the precautions.

Answer

D · Explain why the precautions are needed and plan regular, unhurried time in the room
17.Lab values & electrolytes

Answer: B · It binds potassium in the gut so it leaves in the stool

Why this is the answer

Potassium binders exchange potassium in the gut for another ion, so potassium is removed from the body in the stool. They act over hours, so they are not used alone for emergencies; calcium protects the heart, and insulin with glucose shifts potassium into cells quickly.Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

B · It binds potassium in the gut so it leaves in the stool
18.Lab values & electrolytes

Answer: A · The result may be falsely high; assess the patient and arrange a repeat sample

Why this is the answer

Red cells are rich in potassium. When they break in the tube (from a tight tourniquet, fist clenching or a small needle), potassium leaks out and the result is falsely high. The nurse still assesses the patient and repeats the test, because true hyperkalemia must not be missed.Checked against: Potassium Blood Test · MedlinePlus (NIH) (2024)

Answer

A · The result may be falsely high; assess the patient and arrange a repeat sample

ExamProblems · examproblems.com/courses/nursing-fundamentals